Minnesota, 2021

Hail in Minnesota, June 28, 2021

June 28, 2021 · NWS FGF · 1 event in 1 county or zone

A severe thunderstorm produced hail across portions of Grant County during the mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A severe thunderstorm produced hail across portions of Grant County during the mid to late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Mon Jun 28 2021

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 314 PM CDT Mon Jun 28 2021

Non severe thunderstorms remain possible through this afternoon,
otherwise no impactful weather is anticipated through the short
term periods.

500/700 MB trough is still moving over our CWA with a region of
stronger positive vorticity advection near its base locations near
southeast ND/northeast SD. Instability is generally less than 1000
J/K with areas of stronger low level lapse rates. This has supported
isolated to widely scattered showers/storms developed mainly from
southeast ND into northwest MN along/east of the mid level trough
axis. Parameters are unfavorable for stronger/organized updrafts,
but we have been monitoring potential near the mid level vort max
for non supercell tornadoes. At this point surface
vorticity/convergence is weaker in our CWA and parameters are well
aligned for this to be much of a concern at this point, though it
can't be completely ruled out near the base of the trough before
00Z/7PM CDT.

Tonight-Tuesday: Any lingering thunderstorm activity should
weaken/fall apart through sunset, with stronger subsidence building
into our northwest overspreading much of the region tonight. 700 MB
trough axis is still lingering just east of our CWA later tonight
into Tuesday morning and enough forcing/moisture may all for light
showers to redevelop again in southeast ND or northwest MN, but
there is a much less consistent QPF signal between guidance tonight-
Tuesday. This is likely a result of the drier air and ridging
possibly building quicker east with some models, so there isn't a
lot of certainty with that and I only kept lower end shower mention
in place across parts of our east through Tuesday afternoon.
Seasonal temperatures continue and lows in the mid/upper 50s and
highs in the low to mid 80s is within normal ranges for this type of
year.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Jun 28 2021

Above normal temperatures and limited chances for appreciable
precipitation are expected for the remainder of the week into the
weekend. The main impacts throughout the long term will thus be tied
to the gradual warming trend and abnormally warm temperatures.

Wednesday into the weekend...

The upper level ridge currently parked over the Pacific Northwest
and causing record heat in that area will continue to slowly
progress eastward throughout the week and into the weekend. This
will effectively stymie precipitation potential across most of the
forecast area. There are some signals that a weak wave may bring
some light rain shower activity to areas north of highway 2 on
Wednesday as the upper ridge is rotating over the area, but impacts
look minimal at this time. Otherwise, temperatures will begin their
gradual ascent toward above normal throughout the latter half of the
week as the ridge takes hold. High temperatures look to remain in
the upper 80s to round out the week before we warm up to generally
widespread 90s for the upcoming holiday weekend. As a result, this
longstanding heat is expected to be the primary impact moving
forward. Ensemble guidance is also hinting at a late period
shortwave that may propagate through the area on Sunday. While this
wave will bring the potential for precipitation on Sunday, this will
be dependent upon the upper ridge decaying and allowing the
shortwave to actually move into the area. Confidence is currently
low with this system and will continue to be monitored moving
forward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jun 28 2021

Cumulus with bases 2000-3500 feet has at time resulted in MVFR
ceilings at terminals, however trend should be for VFR ceilings
for the rest of the afternoon. Scattered showers/thunderstorms
have redeveloped across southeast ND and parts of northwest MN,
with best chance for impacts at KFAR and KBJI. Actual thunderstorm
activity may be more isolated in southeast ND, so for now I'm
carrying VCSH at KFAR (will monitor). After 00Z expect VFR and dry
conditions across the region to then prevail through the
remaining TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...Rick
AVIATION...DJR
Hazardous weather outlook, Jun 28, 6:52 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
752 AM CDT Mon Jun 28 2021

MNZ003-017-022>024-027>032-040-NDZ038-039-049-052-053-291300-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Barnes-Cass-Ransom-Sargent-Richland-
752 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. Severe weather is not
expected, but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-054-
291300-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
752 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 28, 3:39 PM CST, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
439 PM CDT Mon Jun 28 2021

MNZ040-282245-
Grant MN-
439 PM CDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 545
PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donnelly, or 37 miles south of Fergus Falls, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Herman around 500 PM CDT.
  Barrett around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9621 4590 9576 4576 9576 4576 9617
TIME...MOT...LOC 2138Z 192DEG 10KT 4574 9603

The radar

The Aberdeen radar (KABR), 181 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
June 28, 3:40 PM CST
Where
Grant County, 0.84 mi NE of Herman
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -96.140

A report of 1 inch hail was relayed via social media. Hail size was estimated from the shared video.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969922.